Massachusetts, 2005Strong Wind in Massachusetts, August 31, 2005
August 31, 2005 · NWS BOX · 2 events in 2 counties and zones
Tropical moisture from the remnants of hurricane Katrina, combined with an approaching cold front, produced strong winds across Eastern Massachusetts during the afternoon and evening hours of 31 August 2005. These damaging wind gusts knocked down tree branches and wires in Hingham, and also knocked down a tree on some power lines in Haverhill.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Tropical moisture from the remnants of hurricane Katrina, combined with an approaching cold front, produced strong winds across Eastern Massachusetts during the afternoon and evening hours of 31 August 2005. These damaging wind gusts knocked down tree branches and wires in Hingham, and also knocked down a tree on some power lines in Haverhill. No known injuries directly resulted from these storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 31, 1:31 PM EST, 33 minutes earlier.
Area forecast discussion, Aug 31, 1:31 PM EST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
231 PM EDT WED AUG 31 2005
...GORGEOUS DRY WX AFTER AFTER KATRINAS REMAINS DEPART EARLY THU
SEE WHAT ENCROACHES FROM THE SOUTH BETWEEN THE 8TH AND 11TH...
.SYNOPSIS...
DESPITE THE COOL DOWN THIS LABOR DAY WEEKEND...INTERIOR SHOULD DO
WELL TO WARM UP EACH AFTN WITH TEMPS AVGG AOA NORMAL NEXT 10 DAYS.
&&
.HYDROLOGY...
DESPITE THE DELUGE YDY IN SE NEW ENGLAND (EWB 7.46 60 HR RFALL)...
STILL NEED MORE RAIN IN PARTS OF THE DRY AREA OF CT RI. FOR THE
TIME BEING...THE NEXT 7 DAYS AFTER 10Z THURSDAY LOOK DRY. THIS FROM
00Z/31 GFS ENS.
&&
.WIND...
WIND HAS HIT 43 KT AT MQE THIS AFTN AND MARGINAL SPOTTY WIND ADVY
CRITERIA MAY BE MET ELSEWHERE I95 CORRIDOR THIS AFTN.
&&
.SHORT TERM (TONIGHT AND THURSDAY)...
HAYDEN DELIVERS AFTER TAFS. WE ARE IN MODEL CATCH UP MODE.
&&
.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...
NO SIG WX. BASED ON NEW 12Z GFS AND ECMWF PATH OF SHORT WAVE
INTROD A SMALL CHC POPS SUN AFTN.
CLOSE TO HPC GUIDANCE TEMPS.
&&
.AVIATION...
LATER...
&&
.MARINE...
SCA THIS AFTN/EVE AS POSTED AND PROB CONTS IN SE OUTER WATERS INTO
THU EVE DUE TO SEAS.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...WIND ADVISORY FOR THE BLUE HILLS.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ230>237-250-254-255.
&&
MORNING UPDATE...FRANK
SHORT TERM/AVIATION...COMING FROM HAYDEN SOON
LONG TERM/SYNOPSIS/HYDROLOGY...DRAG
Hazardous weather outlook, Aug 31, 3:45 AM EST, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
445 AM EDT WED AUG 31 2005
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-011200-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
445 AM EDT WED AUG 31 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...NORTH CENTRAL AND NORTHEAST
CONNECTICUT...AND RHODE ISLAND.
.DAY ONE (TODAY AND TONIGHT)...
SEVERE THUNDERSTORMS AND HEAVY RAINFALL ARE POSSIBLE TODAY...AS THE
REMNANTS OF KATRINA TRACK THROUGH NORTHERN NEW YORK STATE AND A COLD
FRONT CROSSES SOUTHERN NEW ENGLAND TONIGHT. A SPECIAL WEATHER
STATEMENT IS ALSO BEING ISSUED TO ADDRESS THESE THREATS.
SEVERE THUNDERSTORM THREAT...MEDIUM.
THUNDERSTORMS ARE EXPECTED TO REACH THE CONNECTICUT RIVER VALLEY
AROUND 2 PM BEFORE HEADING INTO THE MANCHESTER...BOSTON AND
PROVIDENCE AREAS AROUND 5 PM. WIND DAMAGE IS THE MAIN THREAT...BUT
THERE IS ALSO THE POSSIBILITY OF AN ISOLATED TORNADO. THUNDERSTORMS
WILL ALSO BRING THE DANGER OF FREQUENT LIGHTNING.
THE GREATEST RISK OF SEVERE WEATHER IS NORTH AND WEST OF I-95...
ESPECIALLY NEAR THE CONNECTICUT RIVER VALLEY. THE THREAT IS MUCH
LOWER ALONG THE SOUTH COAST...CAPE COD AND THE ISLANDS.
THIS EXPECTATION IS BASED UPON LIMITED SUNSHINE OCCURRING TODAY. THE
THREAT OF SEVERE WEATHER WOULD INCREASE ALONG AND OUTSIDE THE I-95
CORRIDOR SHOULD MORE SUNSHINE OCCUR.
FLASH FLOOD THREAT...LOW.
ALTHOUGH HEAVY RAINFALL IS EXPECTED IN SHOWERS AND THUNDERSTORMS
WITH LOCALIZED AMOUNTS OF 1 TO 2 INCHES PER HOUR...SMALLER RIVERS AND
STREAMS ARE EXPECTED TO REMAIN WITHIN THEIR BANKS. MINOR URBAN AND
POOR DRAINAGE FLOODING IS MORE PROBABLE AT THIS TIME. THE THREAT OF
FLASH FLOODING WOULD INCREASE IF THUNDERSTORMS REPEATEDLY MOVE
THROUGH THE SAME LOCATIONS. RAINFALL TOTALS OF ABOUT 5 INCHES OR
MORE WOULD BE NEEDED TO BEGIN FLASH FLOODING.
.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING FOR
SEVERE WEATHER...ESPECIALLY BETWEEN 2 PM AND 8 PM. SPOTTERS SHOULD
ALSO REPORT RAINFALL TOTALS OF 2 INCHES OR MORE.
JWD
In the hours before
Special weather statement, Aug 31, 10:51 AM EST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1151 AM EDT WED AUG 31 2005
CTZ002>004-MAZ002>022-026-NHZ011-012-015-RIZ001>007-312200-
BARNSTABLE MA-BRISTOL RI-CENTRAL MIDDLESEX MA-CHESHIRE NH-
EASTERN ESSEX MA-EASTERN FRANKLIN MA-EASTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-EASTERN KENT RI-
EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-NEWPORT RI-
NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-NORTHWEST MIDDLESEX MA-
NORTHWEST PROVIDENCE RI-SOUTHEAST MIDDLESEX MA-
SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-WASHINGTON RI-
WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
1151 AM EDT WED AUG 31 2005
...THE POTENTIAL EXISTS FOR SEVERE THUNDERSTORMS AND LOCALIZED FLASH
FLOODING THIS AFTERNOON AND INTO THE EVENING...
A RATHER TROPICAL AIRMASS REMAINS IN PLACE ACROSS SOUTHERN NEW
ENGLAND EARLY THIS AFTERNOON. IN RESPONSE TO ALL THIS MOISTURE...LOW
CLOUDS AND SCATTERED RAIN SHOWERS COVERED MUCH OF THE REGION.
SEVERE WEATHER POTENTIAL THIS AFTERNOON AND EVENING WILL DEPEND ON
IF WE CAN SEE A FEW PEAKS OF SUNSHINE THIS AFTERNOON. IF THIS
OCCURS...TEMPERATURES WILL SOAR INTO THE 80S CREATING AN UNSTABLE
ATMOSPHERE.
WINDS IN THE UPPER LEVELS OF THE ATMOSPHERE ARE QUITE STRONG.
THEREFORE...IF WE BECOME UNSTABLE ENOUGH THE THUNDERSTORMS THAT
DEVELOP MAY QUICKLY BECOME SEVERE AND PRODUCE DAMAGING STRAIGHT LINE
WINDS. IN ADDITION...THERE IS ENOUGH WIND SHEAR THAT AN ISOLATED
TORNADO OR TWO IS POSSIBLE.
ANY SHOWERS OR THUNDERSTORMS THAT MOVE REPEATEDLY OVER THE SAME AREA
WILL BE CAPABLE OF PRODUCING TORRENTIAL RAINFALL AND LOCALIZED FLASH
FLOODING...ESPECIALLY IN URBAN CENTERS AND AREAS OF POOR DRAINAGE.
HOWEVER...WITH ALL THE LOW CLOUDS AND SCATTERED RAIN SHOWERS AROUND
SEVERE WEATHER IS NOT A GUARANTEE. THIS WILL DEPEND ON HOW MUCH
SUNSHINE WE SEE THIS AFTERNOON WHICH STILL REMAINS UNCERTAIN.
THE BEST CHANCE FOR THE DEVELOPMENT OF ANY SEVERE WEATHER WILL OCCUR
BETWEEN 3 PM AND 11 PM.
FRANK
Strong Wind, Western Essex
- When
- August 31, 2:04 PM EST
- Where
- Western Essex forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $5,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 42.639, -70.868 (the zone’s center; the record gives no point)
Strong Wind, Eastern Plymouth / Also Part of Norfolk
- When
- August 31, 7:37 PM EST
- Where
- Eastern Plymouth / Also Part of Norfolk forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $5,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 42.079, -70.960 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane in Guam, August 31, 2005$2.5 million · 2 events
- Damaging Wind in Pennsylvania, August 31, 2005$100,000 · 78 kt wind · 1 event
- Tornadoes and Damaging Winds in Texas, August 31, 2005$70,000 · F0 · 6 events
- Tornadoes in Pennsylvania, August 31, 2005F1 · 2 events
- Hail and Damaging Wind in Iowa, August 31, 2005$27,000 · 1 in hail · 5 events
- Tornado in Pennsylvania, August 31, 2005F1 · 1 event
- High Wind in North Dakota, August 31, 200559 kt wind · 11 events
- High Wind in North Dakota, August 31, 200557 kt wind · 8 events
- Flooding in Kentucky, August 31, 20052 events
- Hail in Texas, August 31, 20050.75 in hail · 2 events
- Damaging Wind in Pennsylvania, August 31, 200550 kt wind · 1 event
- Damaging Wind in Pennsylvania, August 31, 200550 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469444, 5469443.